Blizzard, Trego
- When
- December 19, 5:00 AM CST to December 20, 12:00 AM CST
- Where
- Trego forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong storm system moved into Western Kansas the morning of Wednesday, December 19th. There was also a strong cold front that swept through Western Kansas that day, resulting in a tight surface pressure gradient. North winds blew at 45 mph with gusts to around 60 mph. The snow began as light, but with that strong of winds, poor visibility resulted. The snow picked up in intensity in the late afternoon, and from 1 to 3 inches fell across Central Kansas. Two and a half inches of snow were reported at both Jetmore in Hodgeman County and Ness City in Ness County. Two inches of snow were reported at Wakeeney in Trego County and at La Crosse in Rush County. There were several reports of white out or near white out conditions, and at one point, the road between Holcomb and Lakin was closed due to near white out conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 4:26 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CST WED DEC 19 2012 ...UPDATED SHORT TERM AND LONG TERM DISCUSSIONS... .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 426 AM CST WED DEC 19 2012 UPPER AIR ANALYSIS THIS EVENING SHOWED A STRONG UPPER LEVEL SHORTWAVE TROUGH EXTENDING ACROSS WESTERN NEVADA INTO SOUTHERN CALIFORNIA. THE LAST SEVERAL WATER VAPOR IMAGES SHOWED THIS TROUGH DIGGING SOMEWHAT INTO ARIZONA AS IT CONTINUES EASTWARD. IR SATELLITE SHOWED A THICK BAND OF CIRRUS OVER THE CENTRAL HIGH PLAINS AS TROPICAL MOISTURE STREAMS UP FROM THE SOUTHWEST AHEAD OF THE TROUGH. AT THE SURFACE, LOW PRESSURE WAS DEEPENING OVER SOUTHEAST COLORADO AND FAR NORTHEAST NEW MEXICO EARLY THIS MORNING. THE 00Z MODEL RUNS ARE A LITTLE SLOWER THAN PREVIOUS RUNS WITH THE TIMING OF THIS WAVE. THE MAIN IMPACT WILL BE A LITTLE SLOWER ONSET OF THE HIGH WIND AND WINTER WEATHER CONDITIONS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. LOW PRESSURE WILL CONTINUE TO DEEPEN OVER FAR SOUTHEAST COLORADO THIS MORNING AND IS FORECAST TO TRACK EASTWARD THROUGH THE OKLAHOMA PANHANDLE INTO NORTHWEST OKLAHOMA FROM LATE THIS MORNING TO EARLY THIS EVENING. THE COLD FRONT WILL BE MOVING INTO WEST CENTRAL KANSAS BY EARLY AFTERNOON AND STEADILY PUSH EAST AND SOUTH ACROSS THE CENTRAL HIGH PLAINS THROUGH THE REMAINDER OF THE DAY. TEMPERATURES ARE STARTING OUT WARMER THIS MORNING DUE TO THE THICK CIRRUS OVERHEAD. GIVEN THE SLOWER FRONTAL MOVEMENT, WE SHOULD SEE TEMPERATURES TOPPING OUT A LITTLE WARMER THAN PREVIOUSLY FORECAST, ESPECIALLY OVER CENTRAL AND WEST CENTRAL KANSAS, BEFORE THE FRONT MOVES IN. WITH THE SLOWER MOVEMENT OF THE FRONT, THE ONSET OF PRECIPITATION WILL BE A LITTLE SLOWER AS WELL. HAVE LOWERED POPS ACROSS THE AREA AND REMOVED THE WEATHER FROM THE GRIDS THROUGH 18Z TODAY BUT START TO RAMP UP FAIRLY QUICKLY BY 21Z. THERE WILL BE A PERIOD OF RAIN BEFORE THE COLD AIR MOVES IN AND CAUSES THE RAIN TO MIX WITH AND THEN CHANGE OVER TO SNOW. OVERALL THE FORECAST SNOW AMOUNTS LOOK PRETTY GOOD BUT HAVE MADE SOME MINOR ADJUSTMENTS, BASICALLY TO INCREASE AMOUNTS A LITTLE UP IN THE HAYS AND RUSH CENTER AREAS, CLOSER TO WHERE THE BEST MID LEVEL DYNAMICS WILL BE. WILL CONTINUE THE CURRENT BLIZZARD WARNING AND HAVE ADDED HODGEMAN AND PAWNEE COUNTIES TO IT. HAVE DECREASED AMOUNTS FROM AROUND SYRACUSE AND LAKIN TO THE OKLAHOMA BORDER. WINDS WILL PICK UP SHARPLY BEHIND THE FRONT. THE BEST POTENTIAL FOR WARNING CRITERIA WINDS WILL BE OVER FAR SOUTHWEST KANSAS. HAVE ISSUED A HIGH WIND WARNING IN THE AREA FROM SYRACUSE TO GARDEN CITY AND DODGE CITY SOUTH TO THE OKLAHOMA BORDER. THE BEST SNOW AMOUNTS WILL BE ALONG THE ARKANSAS RIVER BUT AMOUNTS WILL ONLY BE AROUND AN INCH SO WILL HIGHLIGHT THE POTENTIAL FOR SOME LOCALIZED SNOW AND BLOWING SNOW IN THE HIGH WIND WARNING. OVER SOUTH CENTRAL KANSAS, THE FRONT WILL BE PUSHING IN LATE THIS AFTERNOON TO EARLY EVENING. WINDS DO NOT APPEAR TO BE QUITE AS STRONG IN THIS AREA BUT SHOULD STILL BE INTO ADVISORY CRITERIA. SNOW AMOUNTS WILL RANGE FROM AROUND AN INCH IN STAFFORD COUNTY TO A HALF INCH OR LESS AROUND MEDICINE LODGE. GIVEN THERE WILL BE AT LEAST SOME SNOW, HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR THIS AREA HITTING ON THE STRONG WINDS ALONG WITH LOCALIZED SNOW AND BLOWING SNOW. THE WINTRY WEATHER CONDITIONS WILL CONTINUE FOR A FEW HOURS INTO THIS EVENING BEFORE STARTING TO WIND DOWN AS THE UPPER SYSTEM MOVES OUT. WILL CONTINUE THE HEADLINES UNTIL AROUND 06Z AS PRECIPITATION CHANCES WILL BE DIMINISHING RAPIDLY AROUND THEN. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 426 AM CST WED DEC 19 2012 DEEP NORTHWEST FLOW WILL DEVELOP OVER THE HIGH PLAINS REGION FRIDAY AS THE SYNOPTIC SCALE PATTERN OVER THE PLAINS TRANSITIONS TO A HIGHLY AMPLIFIED UPPER RIDGE. THIS WILL CREATE SEVERAL DAYS OF DOMINANT HIGH PRESSURE ACROSS TEXAS INTO THE SOUTHERN HIGH PLAINS WITH ONLY VERY WEAK RELATIVE LEE TROUGHING OVER EASTERN COLORADO. AS A RESULT OF THIS PATTERN, LIGHT WEST TO SOUTHERLY WIND IS EXPECTED ACROSS WESTERN KANSAS. TEMPERATURES WILL NOT WARM DRAMATICALLY, BUT POTENTIAL EXISTS FOR HIGHS REACHING BACK INTO THE 50S BY FRIDAY WITH FULL INSOLATION AND SOUTHWEST DOWNSLOPE. CIRRUS MAY BECOME AN INHIBITOR OF DAILY INSOLATION AS THE SPLIT FLOW PATTERN ALLOWS A SUBTROPICAL UPPER JET TO LIFT INTO THE SOUTHERN PLAINS BY THE WEEKEND. ONCE THE UPPER RIDGE AXIS HAS TRANSLATED EAST OF THE PLAINS, THE GFS AND ECMWF SHOVE A WEAK COLD FRONT INTO WESTERN KANSAS IN THE MIDDLE OF THE WEEKEND. THAT FRONT WILL NOT BRING SIGNIFICANTLY COLD AIR TO THE REGION IMMEDIATELY. WINDS WILL ACTUALLY SHIFT BACK OUT OF THE SOUTHWEST ON SUNDAY AS A RESPONSE TO A COMPACT AND FAST MOVING LOW PRESSURE SYSTEM EJECTING INTO THE NORTHERN PLAINS FROM NORTHERN WYOMING. THIS ALLOWS THE COLD AIR DAM TO BREAK BY MONDAY, AS THE ECMWF AND GFS BOTH BRING A 1037 HPA ANTICYCLONE SOUTH INTO THE NORTHERN PLAINS BY TUESDAY. THIS SHOULD HAVE A SIGNIFICANT NEGATIVE IMPACT ON AFTERNOON HIGHS FOR EARLY TO NEXT WEEK. ADDITIONALLY OVERNIGHT LOWS BACK INTO THE TEENS AND PERHAPS SINGLE DIGITS MIGHT OCCUR IF THE AIR IS DRY ENOUGH AND WINDS LIGHT ENOUGH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1147 PM CST TUE DEC 18 2012 VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THIS TAF PERIOD. BY WEDNESDAY EVENING, A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OVER THE CENTRAL HIGH PLAINS. THIS WILL PUSH A STRONG COLD FRONT SOUTH ACROSS WESTERN KANSAS WHICH WILL MOVING THROUGH THE TAF SITES GENERALLY FROM 21Z THROUGH 23Z WEDNESDAY. IFR TO POSSIBLY LIFR CIGS WILL MOVE IN BEHIND THE FRONT. RAIN MIXED WITH SNOW WILL ALSO DEVELOP WHICH WILL CHANGE OVER TO ALL SNOW GENERALLY AFTER 00Z THURSDAY. IN ADDITION, VERY STRONG NORTHERLY WINDS WILL ALSO DEVELOP. THE SNOW AND WINDY CONDITIONS WILL LIKELY CONTINUE UNTIL THE END OF THIS TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 18 42 15 / 60 100 0 0 GCK 48 15 41 12 / 80 90 0 0 EHA 51 16 44 21 / 20 40 0 0 LBL 53 17 44 19 / 20 40 0 0 HYS 42 15 32 13 / 50 100 0 0 P28 53 22 41 18 / 20 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR KSZ030-031-043>046-064-065. HIGH WIND WARNING FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ061>063-074>078-084>088. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR KSZ066-079>081-089-090. && SHORT TERM...GERARD LONG TERM...RUSSELL AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 PM CST TUE DEC 18 2012 KSZ030-031-043>046-061>066-074>081-084>090-192200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 PM CST TUE DEC 18 2012 /251 PM MST TUE DEC 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A BLIZZARD WARNING IS IN EFFECT NORTH OF HIGHWAY 96 FROM WEDNESDAY AFTERNOON THROUGH MIDNIGHT WEDNESDAY NIGHT. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. A BLIZZARD WATCH IS IN EFFECT BETWEEN HIGHWAY 50 TO HIGHWAY 96 AND WEST OF LARNED FROM WEDNESDAY AFTERNOON THROUGH MIDNIGHT WEDNESDAY NIGHT. SEE WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. A HIGH WIND WATCH IS IN EFFECT SOUTH OF HIGHWAY 50 AND WEST OF ASHLAND FROM WEDNESDAY AFTERNOON THROUGH MIDNIGHT WEDNESDAY. SEE WEATHER MESSAGES FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431974, 431975, 431976, 431977, 431978, 431979, 431980, 431981.